New York, 2002Damaging Wind in New York, July 28, 2002
July 28, 2002 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 28, 1:40 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 28, 1:40 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT SUN JUL 28 2002
LATEST SATELLITE AND RADAR LOOPS SHOWS SMALL CONVECTIVE COMPLEXES
OVER NORTHERN PA, FUELED BY OUTFLOW BOUNDARIES, PROGRESSING
EAST-SOUTHEAST. MEANWHILE, ACROSS CENTRAL NY, SKIES HAVE CLEARED
OUT OR WILL DO SO SHORTLY WITHIN A NARROW REGION OF SUBSIDENCE
BEHIND THE DEPARTING SHORT WAVE. THE MAIN QUESTION THROUGH EARLY
EVENING IS WILL THERE BE ENOUGH RECOVERY VIA HEATING THE REST OF THE
AFTERNOON FOR STORMS TO REFIRE. THUNDERSTORMS ARE CURRENTLY DOING
JUST THAT ACROSS SOUTHERN ONTARIO NEAR THE TAIL END OF ANOTHER MID
LEVEL WAVE. THIS WAVE IS PROGGED TO MOVE ACROSS THE ST. LAWRENCE
VALLEY THIS EVENING, WITH SOME FORCING DOWN INTO NY STATE. GIVEN
VERTICAL SHEAR PROFILES AND BUILDING INSTABILITY, ANY STORMS THAT
FORM WILL HAVE TO BE MONITORED. WELL INCLUDE A CHANCE OF SHOWERS
AND THUNDERSTORMS AREA-WIDE THROUGH THE EVENING PERIOD.
LATER TONIGHT THROUGH MONDAY, THINGS SHOULD QUIET DOWN AS HEIGHTS
ARE EXPECTED TO RISE WITH NO REAL TRIGGERS PRESENT FOR CONVECTIVE
DEVELOPMENT. TRULY SUMMER-LIKE CONDITIONS THIS PERIOD WITH VERY
WARM TO HOT CONDITIONS TOMORROW AND A LOT OF MUGGINESS TO BOOT.
THE NEXT CHANCE FOR PRECIPITATION WILL BE LATE MONDAY NIGHT INTO
TUESDAY AS THE NEXT SHORT WAVE AND ASSOCIATED SURFACE FRONT APPROACH
FROM THE NORTHWEST. THIS FRONT IS WEAK, THOUGH, WITH HUMIDITY
LEVELS ONLY PROGGED TO BE SLIGHTLY LOWER BY TUESDAY AFTERNOON.
WORK ZONES WILL HIT THE STREETS BY 3. THE FINAL PACKAGE WILL COME
OUT BEFORE 3:30.
.BGM...NONE.
JUREWICZ
In the hours before
Special weather statement, Jul 28, 3:51 PM EST, 39 minutes before
NYZ022-282145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 PM EDT SUN JUL 28 2002
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM
WELLSVILLE TO OLEAN...MOVING EAST AT 65 MPH.
STRONG THUNDERSTORMS WILL BE NEAR...
SOUTH DANSVILLE AND COHOCTON AT 515 PM.
WHEELER AND WEST CAMERON AT 530 PM.
SONORA AT 545 PM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
PADAVONA
Thunderstorm Wind, Steuben
- When
- July 28, 4:30 PM EST to 4:45 PM EST
- Where
- Steuben County, Hornell
- Measured
- 50 kt (58 mph)
- Injuries
- 2 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.333, -77.650
Trees and wires were downed in Hornell and North Hornell. 600 customers lost electric power. Two people were injured from a falling tree branch in Hornell at the corner of Main and Collier Streets. The male victim suffered a shoulder injury while the female victim suffered head and neck injuries. The woman was treated and released at the hospital. In Bath a tree fell on a barn and another tree fell on County Route 24. A tree also fell in Almond.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 28 to 29, 20023 deaths · 14 events
- Heat in Pennsylvania, July 28 to 30, 20023 deaths · 8 events
- Heat in Maryland, July 28 to 30, 20021 death · 5 events
- Tornado in New York, July 28, 2002$2.0 million · F1 · 1 event
- Damaging Wind in South Dakota, July 28, 2002$3.0 million · 78 kt wind · 1 event
- Hail and Damaging Winds in Kansas, July 28, 2002$2.7 million · 1 in hail · 3 events
- Hail in South Dakota, July 28, 20022 injured · $500,000 · 2.75 in hail · 1 event
- Damaging Wind in New York, July 28, 2002$1.0 million · 60 kt wind · 1 event
- Hail and Damaging Wind in South Dakota, July 28, 2002$700,000 · 1.75 in hail · 2 events
- Damaging Winds in Ohio, July 28, 2002$223,000 · 61 kt wind · 22 events
- Tornado and Hail in Michigan, July 28, 2002$350,000 · F0 · 11 events
- Hail and Damaging Winds in New York, July 28, 2002$210,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307615.